Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 249, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2014, 6:56 PM CDT for Marion County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2014, 6:56 PM CDT (23:56 UTC)
- Expired
- Sep 20, 2014, 7:37 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890
WUUS53 KICT 202356
SVRICT
KSC115-210100-
/O.NEW.KICT.SV.W.0249.140920T2356Z-140921T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROXBURY...
AND MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARION...TAMPA...DURHAM...LEHIGH...HILLSBORO...GOESSEL AND MARION
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3823 9694 3822 9737 3859 9737 3861 9710
TIME...MOT...LOC 2357Z 348DEG 19KT 3853 9734
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM3 follow-up statements
569
WWUS53 KICT 210010
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SAT SEP 20 2014
KSC115-210100-
/O.CON.KICT.SV.W.0249.000000T0000Z-140921T0100Z/
MARION KS-
710 PM CDT SAT SEP 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MARION
COUNTY UNTIL 800 PM CDT...
AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
DURHAM...AND MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARION...LEHIGH...HILLSBORO...GOESSEL AND MARION LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3853 9710 3823 9694 3822 9737 3851 9737
TIME...MOT...LOC 0011Z 348DEG 19KT 3846 9732
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM766
WWUS53 KICT 210021
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT SAT SEP 20 2014
KSC115-210100-
/O.CON.KICT.SV.W.0249.000000T0000Z-140921T0100Z/
MARION KS-
721 PM CDT SAT SEP 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MARION COUNTY UNTIL 800 PM CDT...
AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEHIGH...AND
MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARION...HILLSBORO...GOESSEL AND MARION LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3845 9737 3847 9709 3823 9694 3822 9737
TIME...MOT...LOC 0021Z 348DEG 19KT 3838 9730
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM610 WWUS53 KICT 210037 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 737 PM CDT SAT SEP 20 2014 KSC115-210047- /O.CAN.KICT.SV.W.0249.000000T0000Z-140921T0100Z/ MARION KS- 737 PM CDT SAT SEP 20 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3845 9737 3847 9709 3823 9694 3822 9737 TIME...MOT...LOC 0037Z 348DEG 19KT 3830 9728 $$ KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:12 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 20, 3:12 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT SAT SEP 20 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 257 PM CDT SAT SEP 20 2014 A COLD FRONT WAS MOVING SOUTH ACROSS NORTHERN KANSAS EARLY THIS AFTERNOON AND WILL ARRIVE ACROSS SOUTH CENTRAL KANSAS THIS EVENING AND SOUTHERN AND SOUTHEAST KANSAS LATE TONIGHT. WIDELY SCATTERED STORMS ARE EXPECTED ALONG THE FRONT. A FEW OF THE STORMS MAY BECOME SEVERE THIS EVENING WITH QUARTER SIZED HAIL AND DAMAGING WINDS. A FEW HAILERS MAY LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH AROUND MIDNIGHT. SUNDAY-MONDAY...MAINTAINED LOW POPS NEAR THE OKLAHOMA STATE LINE FOR EARLY SUNDAY...BUT BETTER CHANCES FOR PRECIPITATION ARE EXPECTED TO REMAIN SOUTH OF THE AREA. THE COLD FRONT WILL USHER IN MORE SEASONABLE AIR ON SUNDAY WITH HIGHS IN THE 70S AND LOW 80S. THE MID/UPPER RIDGE OVER THE GREAT BASIN AREA IS PROGGED TO TRANSLATE EASTWARD WHILE A SHORTWAVE TROUGH OVER CALIFORNIA MOVES OVER THE CENTRAL GREAT BASIN. ANOTHER SEASONABLE AND DRY DAY IS EXPECTED ON MONDAY BEFORE RAIN CHANCES INCREASE AS THE SHORTWAVE TROUGH LIFTS OVER THE CENTRAL ROCKIES AND INTO THE CENTRAL PLAINS LATE IN THE PERIOD. TUESDAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AS LARGE-SCALE FORCING FOR ASCENT INCREASES WITH THE APPROACHING TROUGH. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH LIMITED INSOLATION ALLOWING HIGHS TO REMAIN IN THE 70S/AROUND 80. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 257 PM CDT SAT SEP 20 2014 AN UNSETTLED WEATHER PATTERN IS EXPECTED TO REMAIN THROUGH AT LEAST LATE THURSDAY AS A BLOCKING RIDGE OVER THE MID ATLANTIC AREA ALLOWS THE MID/UPPER TROUGH TO REMAIN PARKED ACROSS THE CENTRAL CONUS. ANOTHER MORE VIGOROUS TROUGH IS PROGGED TO MOVE INTO THE ROCKIES TOWARD THE END OF THE PERIOD INCREASING CHANCES FOR STORMS BUT CONSIDERABLE DIFFERENCES IN TIMING REMAIN BETWEEN THE GFS AND ECMWF. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1251 PM CDT SAT SEP 20 2014 KCNU HAS HAD VISIBILITY AND CEILING RESTRICTIONS FOR MUCH OF THE MORNING AND THE LOW CLOUDS MVFR WILL PERSIST INTO THE EARLY AFTERNOON HOURS. AT THE OTHER TERMINALS...LOW-MID LEVEL CLOUDS ARE DEVELOPING IN THE MOIST AIRMASS SOUTH OF THE FRONT. EXPECT KICT AND KHUT TO HAVE BROKEN SKIES AT LOW END VFR CRITERIA. THUNDERSTORMS REMAIN POSSIBLE LATER TODAY AND TONIGHT. CONFIDENCE IN LOCATION IS LOW. FEEL THE BEST CHANCES EXIST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATER TONIGHT ALONG THE FRONT...BUT EVEN THAT MAY BE SPOTTY COVERAGE. HAVE VCTS IN THE TAFS AT THIS TIME WITH UPDATED TIMING FROM EARLIER FORECAST...BUT LEAVING OUT PREVAILING TS UNTIL THERE IS BETTER CONFIDENCE. AS THE FRONT MOVES THROUGH WINDS WILL BECOME NORTHEASTERLY. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 80 55 77 / 40 10 0 0 HUTCHINSON 63 78 53 78 / 40 10 0 0 NEWTON 62 77 52 76 / 40 10 0 0 ELDORADO 64 79 53 77 / 40 10 0 0 WINFIELD-KWLD 68 82 54 79 / 30 20 0 0 RUSSELL 57 78 52 77 / 20 0 0 10 GREAT BEND 59 77 53 77 / 20 0 10 10 SALINA 60 79 52 77 / 40 0 0 10 MCPHERSON 61 78 53 77 / 30 0 0 0 COFFEYVILLE 68 81 53 78 / 40 20 0 0 CHANUTE 66 79 52 78 / 40 10 0 0 IOLA 65 78 52 78 / 40 10 0 0 PARSONS-KPPF 67 81 52 77 / 40 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 20, 6:35 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT SAT SEP 20 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 635 PM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND TONIGHT ALONG A SLOW MOVING COLD FRONT. A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS TO 50 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY CONTINUE OVER SOUTHERN KANSAS EARLY SUNDAY MORNING. THUNDERSTORMS MAY RETURN TO AREAS ALONG AND WEST OF I-135 MONDAY NIGHT. THE THUNDERSTORMS WILL SPREAD EAST ACROSS THE REMAINDER OF CENTRAL AND SOUTHEAST KANSAS ON TUESDAY...AND REMAIN IN THE FORECAST THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Sep 20, 5:26 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 526 PM CDT SAT SEP 20 2014 KSZ049-202315- SALINE- 526 PM CDT SAT SEP 20 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WESTERN SALINE COUNTY IN CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 12 MILES WEST OF SALINA...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BROOKVILLE AND SMOLAN. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3871 9761 3866 9792 3888 9793 3892 9774 TIME...MOT...LOC 2227Z 336DEG 17KT 3883 9784 KETCHAM
Special weather statement, Sep 20, 6:00 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT SAT SEP 20 2014 KSZ053-210000- CHASE- 600 PM CDT SAT SEP 20 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 700 PM CDT * AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF COUNCIL GROVE...OR 21 MILES NORTHWEST OF EMPORIA...MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... COTTONWOOD FALLS...STRONG CITY...SAFFORDVILLE...ELMDALE...HYMER... TALLGRASS PRAIRIE AND BAZAAR. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3852 9635 3819 9635 3821 9661 3852 9672 TIME...MOT...LOC 2300Z 358DEG 16KT 3867 9639 KETCHAM
Special weather statement, Sep 20, 6:46 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 646 PM CDT SAT SEP 20 2014 KSZ052-210045- MARION- 646 PM CDT SAT SEP 20 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN MARION COUNTY IN CENTRAL KANSAS... * UNTIL 745 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ROXBURY...OR 21 MILES SOUTHEAST OF SALINA...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MARION...TAMPA...DURHAM...LEHIGH...HILLSBORO AND MARION LAKE. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE STORM IS NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3861 9711 3832 9698 3831 9737 3861 9738 TIME...MOT...LOC 2346Z 321DEG 17KT 3859 9734 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:19 PM CDT | Dense Fog Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more | 5 hr |
| Sep 20, 5:26 PM CDT | Special Weather Statement | ICT | Saline | 49 min |
| Sep 20, 6:00 PM CDT | Special Weather Statement | ICT | Chase | 60 min |
| Sep 20, 6:46 PM CDT | Special Weather Statement | ICT | Marion | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.